How to titrate off of Klonopin?

Discussion in 'Fibromyalgia and ME & Chronic Fatigue Syndrome' started by annade, Jul 6, 2008.

  1. annade

    annade New Member

    I have been taking Klonopin for about seven months at .5mg nightly for sleep. While I initially thought it was a wonderful drug that helped me fall asleep and stay asleep, I continue to wake up in a drug haze and continue feeling sleepy for several afterwards. I have done some research that suggests using Valium as you lower the dose very gradually due to the bad side effects that can occur if you titrate too quickly. Anyone had success completely weaning off of Klonopin. How did you do it? I know I will need to be in contact with my doctor and I am willing to add Valium to the mix if it helps alleviate the side effects. Any comments? Thanks!

    Deanna
  2. marti_zavala

    marti_zavala New Member

    Hi Deanna,
    Not sure if this helps. I have seen this website for getting off drugs. Maybe this would help.


    http://www.theroadback.org/

    Marti
  3. dannybex

    dannybex Member

    You're correct. The Ashton Protocol is the one that is most highly recommended and the one that suggests using valium to taper off of klonopin, because valium stays in your system longer, so there's a smoother transition.

    For some people, it's not too difficult. You're fortunate that you've only been taking it for seven months. I've been taking it for six years, .5mgs, 3x a day.

    I tried getting off of it back in 2003, but then ran out of money, so stress levels went waaaaay up, and the doctor put me back on it.

    So...I'm in my third month now, and it hasn't been exactly fun. I have tingling in my toes, and some twitching which I've had in the past, but is worse now. It comes and goes however, but it definitely is worse if I forget my dose of valium, so although I have other problems that could account for the tingling and twitching, I'm quite confident that the klonopin taper is the main culprit.

    One thing that I keep trying to tell people, is that while klonopin or clonazepam may help with symptoms -- and it sure does for awhile -- it also may cause ANEMIA (which I have now) and NEUTROPENIA, which is low white blood cell count (which I also have).

    How can anyone expect to get better if their white blood cell count is low? How can the immune system function properly? These are just two of the "side effects that Dr. Cheney, who promotes this as a safe drug, never, ever talks about.

    There's a great blog on "k" withdrawal called "Lights in my Windows". Full of useful information and inspiring stories of recovery.

    Best regards,

    Dan

    p.s. You might try 1 or 2 milligrams of melatonin. I know it doesn't work for everyone, but it knocks me out within an hour after I take it. And I'm starting to remember dreams...something I haven't done...since I was taking klonopin!
    [This Message was Edited on 07/06/2008]
  4. marti_zavala

    marti_zavala New Member

    Like GABA and l-theanine.

    Klonipin is "LIKE" a GABA reuptake inhibitor (not really but works to increase gaba and reduce glutamate).

    Also, reducing the amount of glutamate in your diet MAY help. That would be MSG, aspartame, spices, natural flavors, etc.

    google glutamate and you will see what it is in.

    Marti
  5. annade

    annade New Member

    Thank you to everyone for your input. I think I will call my doctor and see if she will montitor me if I were to follow the Ashton protocol as I would need her to Rx Valium. Boy, if I only knew how addictive and hard it would be to get off the benzo's I don't think I would have started (although the sleep I get is definitely better than before). Hope Valium will allow me to sleep deeply like I am now but hopefully without the looming fatigue I feel the next day.

    Deanna
  6. Rainfall

    Rainfall New Member

    I had to stop Klonopin because it worsened my depression, although it did help me sleep. I cut the tablet in half for a week or so, then when it got too small to cut, I bit off a tiny tiny bit with my front teeth, and took that for a couple of weeks, then I stopped. I had some rebound insomnia, but then it leveled off after about a week. Just go slow and you should be ok. :)
  7. dannybex

    dannybex Member

    Sorry, but I have to disagree with Mikie. We've discussed this before...

    I suppose the official definition of "addiction" is that it produces "drug seeking behavior."

    Well, when one needs more klonopin in order to get the same relief, isn't that "drug seeking behaviour"?

    Mikie also kind of contradicts herself by saying "It is possible to become psychologically addicted to anything, including Klonopin,,,and that "one must withdraw very carefully so that it does not produce rebound symptoms.

    So physical symptoms from withdrawing means it's not addictive, but psychological ones do? Well, what is "being so jumpy and nervous that I couldn't stand it" a physical symptom and not a psychological (mental) symptom?

    Don't mean to be argumentative at all. I just think, despite what Cheney says (and doesn't say), most authorities, including Professor Ashton, say it can be addictive for most people.

    But I guess we'll have to agree to disagree on the definition!

    d.

  8. marti_zavala

    marti_zavala New Member

    Not taking sides but Dr. James Baraniuk also recommends low dose Klonipin. It brings down the flight or fight response which keeps us up-regulated.
    Marti
  9. dannybex

    dannybex Member

    Hi Marti,

    Nice to see you over here! I understand...I'm sure lots of docs besides Cheney prescribe klonopin to "bring down the fight or flight response".

    But there are other alternatives...some don't work for everyone...but manganese in small doses with b-6 is supposed to help convert glutamate into the calming gaba, and help lower that overexcitability/overstimulation that you're talking about.

    And on a side note: A few years ago...2003 or 2004...when I started taking high-dose probiotics to fight my yeast infection, my anxiety and overstimulation went down so low...so surprisingly...that I thought I could just quit the klonopin cold turkey (which is not a good thing to do of course).

    But...it might suggest that the fight or flight response may be caused by infections/fungal issues in the gut???

    Just a guess...

    d.
  10. brainfoggy

    brainfoggy New Member

    Deanna

    I'm taking klonopin now too, only about 1 month. I do experience a little next day sedation but valium is even stronger and longer lasting than klonopin In the past, I have used both xanax and valium for sleep. I prefer xanax as it is the shortest acting but most effective for me for getting solid sleep 4-5 hours. If I wake up I just take another and in the morning it has worn off. Doc woulnt prescribe me xanax, it works better for me for sleep. I personally hate the next day sedation with valium. Klonopin has a longer life than xanax, valium even longer. I would suggest not to do valium as it is even more sedating than klonop. Just cut back on your doses. I keep hearing more and more about xyrem (GHB) being really effective for deep stage sleep, you actually sleep on it. Someone told me its totally safe.
  11. gapsych

    gapsych New Member


    I was unable to participate in the Georgetown Study but did have several discussions with Dr. R.

    One of the things he recommended was klonopin for calming your nervous system.

    I take 1mg. two times daily. Do you remember what dosage that Dr. B. recommends?

    Thanks,

    GA
  12. marti_zavala

    marti_zavala New Member

    0.5 mg at night for sleep.

    if needed, 0.5 mg in morning (if not too groggy)

    I haven't started it but I do want to try it for this reason: I have been sick so long that I don't really remember what it feels like to be normal. I want to give my body a rest from the CNS overactivation. I have read in various places that our bodies start to have memories. Memories of pain, memories of raw nerves. It takes time to reprogram the body at the healthy levels. Also, then I will know what it feels like and can take steps to alter my lifestyle to bring excess stimulus to an end.

    Then I will taper off (however long that takes) while increasing the GABA, l-theanine, valerian root, manganese. May hold off on B6 for a while. I am thinking stay on it for a year, then tapering off over 6 months.

    Hi Danny,
    Yes, I am over here too! Our list gets so quiet and this list can be quite good - sometimes more experiemental than the other list. ;-)

  13. marti_zavala

    marti_zavala New Member

    Thinkng of something else.

    You are on a low dose and you havent' been on it long and you are sleepy in the morning.

    Is it possible that your brain doesn't need it (since you are sleepy in the morning) - so your tapering off may not cause a severe reaction.

    I think adding Valium is a serious step (just my opinion) and I think adding some natural stuff may work for you and it may be that you won't have much trouble.

    Cheney states, which I know dannybex and nofool don't agree with, which is fine, that you won't have any problems getting off if your brain doesn't need it. If your brain needs it, then it is a little harder to get off.

    Just a thought.
    Marti
  14. annade

    annade New Member

    I so appreciate everyone's input. I have slowly started cutting back (from .5 to .4) and will try to reduce every few weeks. I wouldn't have an issue with the Klonopin if I didn't wake up every morning feeling so out of it. If it doesn't work and I need to go back up then I will do that. I much prefer sleep to insomnia, so whatever it takes.

    Thanks again to all of you.

    Deanna